Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 24, 2004, 7:11 PM CDT for 5 counties in Iowa. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 7:11 PM CDT (00:11 UTC)
- Expired
- May 25, 2004, 1:15 PM CDT
- In force
- 18 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adair County, IA, Clarke County, IA, Lucas County, IA, Union County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -118 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDMX 250012
FFWDMX
IAC001-039-117-175-185-250615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLARKE COUNTY IN SOUTH CENTRAL IOWA
LUCAS COUNTY IN SOUTH CENTRAL IOWA
UNION COUNTY IN SOUTH CENTRAL IOWA
WAYNE COUNTY IN SOUTH CENTRAL IOWA
ADAIR COUNTY IN SOUTHWEST IOWA
* UNTIL 115 AM
* AT 709 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS IN THE WARNING AREA.
* THE GROUND IS ALREADY SATURATED BY RAINFALL...AND ADDITIONAL RAIN
WILL PRODUCE SIGNIFICANT RUNOFF INTO SWOLLEN WATERWAYS.
THUNDERSTORMS ARE EXPECTED TO PRODUCE RAINFALL RATES OF ONE TO THREE
INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG SMALL
STREAMS AND CREEKS.
OTHER WARNING LOCATIONS INCLUDE...
AFTON...ALLERTON...ARISPE...BRIDGEWATER...CHARITON...CHARITON
MUNICIPAL AIRPORT...CLIO...CORYDON...CRESTON...CRESTON MUNICIPAL
AIRPORT...CROMWELL...DERBY...FONTANELLE...GREENFIELD...GREENFIELD
MUNICIPAL AIRPORT...HUMESTON...KENT...LORIMOR...LUCAS...MILLERTON...
MURRAY...ORIENT...OSCEOLA...OSCEOLA MUNICIPAL AIRPORT...PROMISE
CITY...RUSSELL...SEYMOUR...THAYER...WILLIAMSON AND WOODBURN
FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.
LAT...LON 4113 9310 4063 9311 4058 9352 4088 9357
4092 9451 4114 9447 4120 9468 4147 9473
4147 9428 4117 9425
$$
FORSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:17 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 24, 3:17 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT MON MAY 24 2004 .DISCUSSION... SIGNIFICANT EVENT IN SHORT TERM WITH PDS WATCHES AS ELEMENTS HAVE COME TOGETHER FOR ACTIVE WEATHER NIGHT. PLENTY OF MOISTURE... INSTABILITY AND SHEAR AVAILABLE FOR ALL MODES OF SEVERE WEATHER. INTENSE RAINFALL RATES AND LOW GUIDANCE FROM PREVIOUS HEAVY RAINS ALSO PRESENT A FLASH FLOOD POTENTIAL. HAVE LEFT FLOOD HEADLINES ALONE ALONG WITH VARIOUS CONVECTIVE WATCHES. SYSTEM TO BLOW THROUGH TONIGHT WITH SUBSIDENCE AND SFC HIGH TO PROVIDE CALM WEATHER INTO MID WEEK. NEXT WESTERN TROF TO DEVELOP BY LATE IN THE WEEK WITH INCREASING CHANCES OF CONVECTION INTO NEXT WEEKEND. WL ONCE AGAIN HAVE TO WATCH HYDRO AS DEEP MOIST SOUTHERLY FLOW DEVELOPS. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA UNTIL 4 AM TUESDAY. && COGIL
Hazardous weather outlook, May 24, 7:01 AM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 701 AM CDT MON MAY 24 2004 ...SEVERE WEATHER OUTBREAK EXPECTED ACROSS SOUTHERN IOWA THIS AFTERNOON AND EVENING... IAZ081>086-092>097-251100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF HIGHWAY 34. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE WEATHER ACROSS SOUTHERN IOWA FROM MID AFTERNOON THROUGH THE EVENING HOURS. STRONG WIND SHEAR AND INSTABILITY WILL SUPPORT SUPERCELL THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING...WITH VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. TORNADOES ARE ALSO POSSIBLE DURING THIS TIME FRAME...A FEW POTENTIALLY STRONG. THE MAIN AREA FOR THESE THREATS FROM MID AFTERNOON INTO THE EARLY EVENING IS ALONG AND SOUTHWEST OF A LINE FROM CORNING TO CRESTON TO MOUNT AYR. THEN DURING THE EVENING HOURS...A THUNDERSTORM COMPLEX IS EXPECTED TO EVOLVE AND RACE EASTWARD ACROSS SOUTHERN IOWA...WITH THE MAIN THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND STREAM FLOODING SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ044>050-057>062-070>075-251100- ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE- JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA- WARREN- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...BETWEEN THE HIGHWAY 30 AND HIGHWAY 34 CORRIDORS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL IOWA FROM MID AFTERNOON THROUGH THE EVENING HOURS. WIND SHEAR AND INSTABILITY WILL SUPPORT SOME SUPERCELL THUNDERSTORMS INITIALLY...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE MAIN AREA FOR THESE THREATS WILL BE LOCATIONS FROM CARROLL AND DENISON... SOUTH TO ATLANTIC. THEN DURING THE EVENING...A THUNDERSTORM COMPLEX IS EXPECTED TO RACE EASTWARD ACROSS THE AREA...WITH THE MAIN THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND STREAM FLOODING SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ004>007-015>017-023>028-033>039-251100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA DURING THE EARLY AFTERNOON...THEN MOVE EAST ACROSS NORTHERN IOWA DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE THREATS BEING LARGE HAIL AND ISOLATED DAMAGING STRAIGHT LINE WIND GUSTS. SOME THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WHICH COULD AGGRAVATE THE ONGOING FLOOD SITUATION ON MANY RIVERS AND STREAMS IN NORTHERN IOWA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. KINNEY
In the hours before
Local storm report, May 24, 6:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST DES MOINES 41.58N 93.62W
05/24/2004 70 MPH POLK IA AMATEUR RADIO
60-70 MPH WINDS AT EAST 23RD AND GRAND.
&&
GRAMSLocal storm report, May 24, 6:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0631 PM FLASH FLOOD 5 SW GRIMES 41.61N 93.86W
05/24/2004 DALLAS IA COUNTY OFFICIAL
SIX INCHES TO ONE FOOT OF WATER OVER ROADS
&&
NOSLocal storm report, May 24, 7:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 4 N ANKENY 41.78N 93.61W
05/24/2004 60 MPH POLK IA AMATEUR RADIO
AT JUNCTION OF I-35 AND COUNTY ROAD F22.
&&
GRAMSLocal storm report, May 24, 7:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG POLK CITY 41.77N 93.72W
05/24/2004 POLK IA TRAINED SPOTTER
SEVERE TREE DAMAGE.
&&
GRAMSLocal storm report, May 24, 7:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 1 N MARTENSDALE 41.39N 93.74W
05/24/2004 65 MPH WARREN IA LAW ENFORCEMENT
&&
GRAMSLocal storm report, May 24, 7:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD WEST DES MOINES 41.57N 93.75W
05/24/2004 POLK IA AMATEUR RADIO
CAR STALLED AT WESTOWN AND 35TH.
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 57 min |
| May 24, 7:06 PM CDT | Tornado Warning | DMX | Mahaska | 54 min |
| May 24, 7:15 PM CDT | Tornado Warning | DMX | Warren | 30 min |
| May 24, 7:16 PM CDT | Flash Flood Warning | DMX | Jasper | 18 hr |
| May 24, 7:23 PM CDT | Tornado Warning | DMX | Decatur | 67 min |
| May 24, 7:27 PM CDT | Tornado Warning | DMX | Ringgold | 33 min |
| May 24, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 47 min |
| May 24, 7:30 PM CDT | Tornado Warning | DMX | Decatur | 60 min |
| May 24, 7:38 PM CDT | Tornado Warning | DMX | Jasper | 52 min |
| May 24, 7:42 PM CDT | Tornado Warning | DMX | Appanoose | 48 min |
| May 24, 7:47 PM CDT | Flash Flood Warning | DMX | Poweshiek | 18 hr |
| May 24, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 67 min |
| May 24, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 47 min |
| May 24, 8:13 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Monroe, Wapello | 18 hr |
| May 24, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 43 min |
| May 24, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 57 min |
| May 24, 8:52 PM CDT | Tornado Warning | DMX | Appanoose | 23 min |
| May 24, 8:56 PM CDT | Tornado Warning | DMX | Davis | 49 min |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.